Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 

 

Positive biorthogonal curvature on $ S^2\times S^2$


Author: Renato G. Bettiol
Journal: Proc. Amer. Math. Soc. 142 (2014), 4341-4353
MSC (2010): Primary 53C20, 53C21; Secondary 53B21
DOI: https://doi.org/10.1090/S0002-9939-2014-12173-3
Published electronically: August 14, 2014
MathSciNet review: 3267002
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that $ S^2\times S^2$ satisfies an intermediate condition between $ \operatorname {Ric}>0$ and $ \operatorname {sec}>0$. Namely, there exist metrics for which the average of the sectional curvatures of any two planes tangent at the same point, but separated by a minimum distance in the $ 2$-Grassmannian, is strictly positive. This can be done with an arbitrarily small lower bound on the distance between the planes considered. Although they have positive Ricci curvature, these metrics do not have nonnegative sectional curvature. Such metrics also have positive biorthogonal curvature, meaning that the average of sectional curvatures of any two orthogonal planes is positive.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 53C20, 53C21, 53B21

Retrieve articles in all journals with MSC (2010): 53C20, 53C21, 53B21


Additional Information

Renato G. Bettiol
Affiliation: Department of Mathematics, 255 Hurley Building, University of Notre Dame, Notre Dame, Indiana 46556-4618
Email: rbettiol@nd.edu

DOI: https://doi.org/10.1090/S0002-9939-2014-12173-3
Received by editor(s): September 28, 2012
Received by editor(s) in revised form: January 29, 2013
Published electronically: August 14, 2014
Additional Notes: The author was partially supported by the NSF grant DMS-0941615.
Communicated by: Lei Ni
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.